Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 228, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2001, 5:30 PM CDT for Attala County, Leake County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 9, 2001, 5:30 PM CDT (22:30 UTC)
- Expired
- May 9, 2001, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Attala County, MS, Leake County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS54 KJAN 092232 SVRJAN MSC007-079-092315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 530 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEAKE COUNTY IN CENTRAL MISSISSIPPI ATTALA COUNTY IN CENTRAL MISSISSIPPI * UNTIL 615 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 12 MILES SOUTH OF KOSCIUSKO...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL ATTALA AND RURAL LEAKE COUNTIES NEAR THE ATTALA/ LEAKE COUNTY LINE. WINDS UP TO 60 MPH ARE POSSIBLE WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM. LAT...LON 3297 8976 3280 8969 3289 8929 3310 8938
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM CDT, 3 hours earlier.
Area forecast discussion, May 9, 2:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT WED MAY 9 2001 SURFACE BOUNDARY BARELY DISCERNIBLE. USING VISIBLE SATELLITE...BACK EDGE OF EARLIEST CUMULUS DEVELOPMENT SUGGESTED THAT DIFFUSE BOUNDARY NEAR KGTR-KMLU-KLFK AT 15Z. SURFACE DEWPOINTS GENERALLY IN THE MIDDLE 60S/MSAS LI'S RUNNING -3 TO -5 THIS AFTERNOON. WITH SRLY FLOW OVER REGION TODAY...APPEARS SUFFICIENT MOISTURE IN PLACE FOR CONVECTION. ALTHOUGH NO MAJOR LIFTING MECHANISM AROUND...SOME WEAK NET ISENTROPIC LIFT APPEARS IN ETA/AVN MODELS FROM 300K-320K...MAINLY OVER E MS/LA TODAY. WIDELY SCATTERED SHOWERS POPPING UP GENERALLY ALONG DIFFUSE BOUNDARY. WHILE MID-LEVEL FLOW BECOMING MORE ZONAL N OF CWFA...SOME BROAD TROUGHINESS REMAINS OVER LOWER MS RIVER VALLEY THROUGH 60 HRS. ETA EVEN DEVELOPS CLOSED 500 MB/SURFACE LOW OVER GULF BY 12Z FRI. IN SHORT-TERM...AVN MODEL STARTED WITH SHORTWAVES OVER TX/MO THIS AM AS SHORTWAVE OVER S MS PUSHED E THROUGH AFTERNOON. ETA STARTED WITH BROADER/WEAKER FIELDS; PREFER AVN SOLUTION. AIRMASS UNSTABLE AGAIN THIS AFTERNOON...WITH FORECAST CAPE VALUES 1200-1800 CENTRAL/SRN ZONES. EARLIER MODEL RUNS LIMITED MOISTURE TO LOWEST 700 MB...WITH DRY AIR ABOVE. THIS RUN OF MODELS PRODUCES SLIGHTLY DEEPER MOISTURE TO NEAR 600 MB...WITH DRY AIR STILL ENTRENCHED ABOVE. WILL STILL SEE CONVECTION THROUGH EARLY EVENING HOURS. WEAK NET ISENTROPIC LIFT APPEARS IN ETA/AVN FROM 300K-320K OVER N CENTRAL MS/DELTA AGAIN THU. IN MESO-ETA THIS SAME TREND APPEARS IN OMEGA FIELDS...WITH RAINFALL INITIATING THESE SAME AREAS. MODEL CAPES AGAIN IN 1200-2000 J/KG RANGE. IN AVN...WEAK 500 MB TROUGH/ VORT MAX STILL OVER CWFA WITH CONSIDERABLE MOISTURE OVER CENTRAL/SRN ZONES. WILL KEEP SOME CHANCE SHOWERS FOR THU AFTERNOON/EVENING... MAINLY CENTRAL/S. DIURNAL HEATING WILL HELP PROVIDE INITIAL LIFT. MODELS CONCUR THAT FRONTOGENESIS OCCURRING FROM GREAT LAKES INTO W TX AFTER 00Z FRI. THIS FRONT WILL APPROACH LOWER MS RIVER VALLEY FRI AFTERNOON. AIRMASS GRADUALLY DRIES OUT FRI IN BOTH ETA/AVN. EXPECT HIGH PRESSURE TO DOMINATE WEATHER OVER SE...AS SURFACE RIDGE STRENGTHENS. THIS HIGH PRESSURE BECOMES CENTERED OFF SERN COAST... PRODUCING E TO SE SURFACE FLOW ACROSS NRN GULF INTO CWFA. SOME MOISTURE FILTERS INTO REGION/PROVIDE WEAK MOISTURE CONVERGENCE BY 18Z FRI. MESO-ETA CONTINUES TO DEVELOP WEAK OMEGA/PRECIP IN 15Z-18Z FRI TIME FRAME. AVN ALSO CRANKS OUT PRECIP OVER NRN ZONES BY 18Z FRI. SLIGHT CHANCE PRECIP...MAINLY NRN ZONES. MODEL TEMP GUID LOOKS OK; WILL VARY AROUND. .EXTENDED FORECAST... AVN INDICATES WEAK LOW PRESSURE SYSTEM OVER GULF MX FRI NIGHT BUT LOSES FEATURE BY SAT. MESO-ETA TOTALLY DIFFERENT. AFTER 00Z FRI... 500 MB GULF SYSTEM DEEPENS/BECOMES CLOSED LOW PRESSURE AREA. FRI MESO-ETA PUSHES 500 MB LOW/MOISTURE N ACROSS GULF. WITH SRLY FLOW OVER REGION AHEAD OF FRONT APPROACHING FROM PLAINS AND WHATEVER HAPPENS IN GULF MX...ABUNDANT MOISTURE OVER CWFA FRI NIGHT. MAY BE SLIGHT CHANCE PRECIP NRN ZONES FRI NIGHT. FRONT PUSHES IN SAT/ APPEARS TO SLOW DOWN BIT SAT NIGHT. SHOWERS/THUNDERSTORMS OVER CWFA SAT/SAT EVENING...POSSIBLY WITH HEAVY RAINFALL SINCE DEEP MOISTURE IN PLACE. BY EARLY SUN...COLD FRONT ERODING AS LARGE AREA OF HIGH PRESSURE BUILDS OVER ERN STATES. HIGH PRESSURE BECOMES CENTERED AROUND APPALACHIANS/DOMINATES WEATHER OVER SE THROUGH TUE. MRF SUGGESTS BACKDOOR COLD FRONT WILL SLIDE DOWN ATLANTIC COAST AND COULD IMPACT NRN CWFA BY WED...AS NE LOW PRESSURE SYSTEM SLIDES TO ATLANTIC COAST. WILL NOT MENTION PRECIP ATTM FOR WED. PRELIM NUMBERS: JAN 61/83 61/85 2311 MEI/ 60/83 60/84 2311 .JAN... MS...NONE. LA...NONE. AR...NONE.
In the hours before
Special weather statement, May 9, 3:00 PM CDT, 2 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT WED MAY 09 2001 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN LATE THURSDAY MORNING OR EARLY THURSDAY AFTERNOON ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...AND POSSIBLY SMALL HAIL OR GUSTY WINDS. THE STORMS WILL WEAKEN AND DISSIPATE AFTER SUNSET. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 9, 3:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT TUE MAY 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0320 PM 2 NE NATCHEZ MS 0.75 INCH HAIL
05/09/01 ADAMS REPORTED BY CIVIL
DEFENSE.Local storm report, May 9, 3:35 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 9 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0320 PM 2 NE NATCHEZ MS 0.75 INCH HAIL
05/09/01 ADAMS REPORTED BY CIVIL
DEFENSE.Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.